Toggle Main Menu Toggle Search

Open Access padlockePrints

Ekman-type solutions for shallow-water flows on a rotating sphere: A new perspective on a classical problem

Lookup NU author(s): Dr Adrian Constantin, Emeritus Professor Robin Johnson


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


© 2019 Author(s). An asymptotic analysis, based solely on a small shallow-water parameter, produces a generalisation of the classical Ekman spiral which combines all the relevant physical processes, including nonlinearity, in a balance of terms at leading order. This new approach is applicable both at mid-latitudes (where linearity prevails) and near the Equator (where classical Ekman fails so that nonlinear effects have to be included).

Publication metadata

Author(s): Constantin A, Johnson RS

Publication type: Article

Publication status: Published

Journal: Physics of Fluids

Year: 2019

Volume: 31

Issue: 2

Online publication date: 04/02/2019

Acceptance date: 12/01/2019

ISSN (print): 1070-6631

ISSN (electronic): 1089-7666

Publisher: A I P Publishing LLC


DOI: 10.1063/1.5083088


Altmetrics provided by Altmetric


Find at Newcastle University icon    Link to this publication